Propofol infusion syndrome (PRIS) is a rare syndrome which affects patients undergoing long-term treatment with high doses of the anaesthetic and sedative drug propofol. It can lead to cardiac failure, rhabdomyolysis, metabolic acidosis, and renal failure, and is often fatal.[1][2][3] Hyperkalemia, hypertriglyceridemia, and hepatomegaly, proposed to be caused by either „a direct mitochondrial respiratory chain inhibition or impaired mitochondrial fatty acid metabolism” [4] are also key features. It is associated with high doses and long-term use of propofol (> 4 mg/kg/h for more than 24 hours). It occurs more commonly in children, and critically ill patients receiving catecholamines and glucocorticoids are at high risk. Treatment is supportive. Early recognition of the syndrome and discontinuation of the propofol infusion reduces morbidity and mortality.
Anaesthesia. 2007 Jul;62(7):690-701.
The clinical features of propofol infusion syndrome (PRIS) are acute refractory bradycardia leading to asystole, in the presence of one or more of the following: metabolic acidosis (base deficit > 10 mmol.l(-1)), rhabdomyolysis, hyperlipidaemia, and enlarged or fatty liver. There is an association between PRIS and propofol infusions at doses higher than 4 mg.kg(-1).h(-1) for greater than 48 h duration. Sixty-one patients with PRIS have been recorded in the literature, with deaths in 20 paediatric and 18 adult patients. Seven of these patients (four paediatric and three adult patients) developed PRIS during anaesthesia. It is proposed that the syndrome may be caused by either a direct mitochondrial respiratory chain inhibition or impaired mitochondrial fatty acid metabolism mediated by propofol. An early sign of cardiac instability associated with the syndrome is the development of right bundle branch block with convex-curved (‘coved type’) ST elevation in the right praecordial leads (V1 to V3) of the electrocardiogram. Predisposing factors include young age, severe critical illness of central nervous system or respiratory origin, exogenous catecholamine or glucocorticoid administration, inadequate carbohydrate intake and subclinical mitochondrial disease. Treatment options are limited. Haemodialysis or haemoperfusion with cardiorespiratory support has been the most successful treatment.
http://www.medscape.com/viewarticle/736227
http://www.nfkb0.com/wp-content/uploads/2011/07/R02Y2009N05A0339.pdf